A CASE OF LOPERAMIDE-INDUCED VENTRICULAR TACHYCARDIA

Cyntia Saenz, MD 1, Walter Astorni, MD 2, 1American Board of Family Medicine, Bismarck, ND; 2ABIM

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 826

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , , ,

Case Presentation: Loperamide is an over-the counter anti-motility opioid agonist considered to be specific to the intestinal µ receptor, safe for non-prescription use, and to have low abuse potential. However, several cases of fatal cardiac arrhythmias have been reported.1
38-year-old male without prior cardiovascular history, presented to a rural hospital with pre-syncope and lightheadedness. He had a remote history of opiate, cocaine, and methamphetamine abuse, quit five years prior to presentation. Electrocardiogram showed sinus bradycardia of 30-35 bpm, but no ST-segment or T-wave abnormalities. Subsequently, he developed sustained monomorphic ventricular tachycardia, treated with intravenous amiodarone and lidocaine boluses, and amiodarone infusion without response. He was sedated and cardioverted twice, after which atrial fibrillation with heart rate of 60 bpm developed, along with right bundle branch block, left posterior fascicular block, and severe QT prolongation of 630 milliseconds. He was transferred to our institution but en-route developed profound bradycardia and hypotension, requiring external pacing, norepinephrine for hemodynamic support, and endotracheal intubation. Laboratory studies were remarkable for serum magnesium of 1.7 mg/dL and elevated D-Dimer. CT angiogram ruled out pulmonary embolism.

On arrival, the patient went emergently to the catheterization laboratory for temporary transvenous pacemaker insertion. Coronary angiogram revealed normal anatomy. Bedside echocardiogram showed left-ventricular ejection fraction of 45%, apical hypokinesis, and mild to moderate dilation of the right ventricle with normal systolic function. He was admitted to the ICU, weaned off of vasopressors and extubated within 12 hours. He was evaluated by electrophysiology, and admitted to use of loperamide 50 tablets daily for the previous 7 days for intermittent abdominal discomfort. The patient also described several additional episodes of pre-syncope over the previous 2 months, following use of loperamide at similar doses. Temporary pacer was removed after 24 hours, after which he remained hemodynamically stable and in normal sinus rhythm. He was discharged home two days later with follow up in the electrophysiology clinic.

Discussion: Prescription opioid abuse is a major public health concern and an ongoing epidemic in the United States. Loperamide is a widely available and inexpensive over-the-counter anti-diarrheal with peripheral mu-opioid receptor activity. Although it is relatively safe at therapeutic doses, increasing reports describe its misuse and abuse, either for euphoric effects or to attenuate symptoms of opioid withdrawal.2,5 At supratherapeutic doses, loperamide can produce both QRS and QT prolongation, leading to cardiac dysrhythmias and death.3 It is not uncommon to find online resources that discuss use of loperamide for ameliorating symptoms of withdrawal or recreational abuse.4

Conclusions: In conclusion, loperamide misuse and abuse is being increasingly recognized. This may be in part due to ease of access to the drug and its low cost. Death can result from its misuse, either due to central opioid effects or cardiac dysrhythmias.4

To cite this abstract:

Saenz, Ca; Astorni, W. A CASE OF LOPERAMIDE-INDUCED VENTRICULAR TACHYCARDIA. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 826. https://www.shmabstracts.com/abstract/a-case-of-loperamide-induced-ventricular-tachycardia/. Accessed November 15, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.